Patient education, prudent prescribing foundation for safe antibiotic use for acne

January 1, 2007

Philadelphia, Pa. - Oral antibiotic treatment for acne is generally very safe, but clinicians need to counsel patients about potentially serious adverse events and prescribe these agents judiciously in order to limit problems with bacterial resistance, says Guy F. Webster, M.D., Ph.D., clinical professor of dermatology, Jefferson Medical College, Thomas Jefferson University, here.

"A total of about 9 million prescriptions are written each year for doxycycline, and that volume is a testament to its safety. Doctors who have concerns about a medication do not prescribe it so often," Dr. Webster says.

Dr. Webster reviews some of the important adverse reactions occurring with the tetracyclines and discusses the topic of antibiotic resistance.

One of the most common reactions associated with the tetracyclines is phototoxicity, and therefore, patients should be cautioned about avoiding the sun. Gastrointestinal upset and dizziness are also fairly common. While their risk, as well as that of phototoxicity, is dose-related, all of those reactions are idiosyncratic and unpredictable.

Hyperpigmentation, hypersensitivity reactions and pseudotumor cerebri are the more concerning adverse events associated with the tetrayclines, and, fortunately, they are uncommon. Pseudotumor cerebri, especially, is very rare, and while doxycycline is purported to be among drugs with the highest risk, there are no hard data to support that association, Dr. Webster says.

"It appears doxycycline is often identified as the culprit when a doctor reviews the medication history of a patient who develops this complication. However, that phenomenon may reflect a tendency to automatically implicate the drug with the most notorious association. Many times, pseudotumor cerebri has not recurred when doxycycline is restarted," he says.

As further evidence for his contention, Dr. Webster observes that although he frequently prescribes doxycycline and only rarely tetracycline, the two patients in his practice who developed pseudotumor cerebri were both on tetracycline.

"Nevertheless, patients should be warned about this event and counseled to stop their medication and call if they develop the characteristic signs and symptoms," he says.

Minocycline is more likely than any other antibiotic to be associated with hypersensitivity reactions, and the allergic reaction may appear as a serum sickness-like illness, be lupus-like or mimic a connective tissue disease.

"The risk of hypersensitivity does not stop me from prescribing minocycline. But again, as whenever I write a prescription, I educate patients about the signs and symptoms and to stop their medication and call me if they occur," Dr. Webster says.

Hyperpigmentation

Hyperpigmentation in patients treated with minocycline appears to occur after long-term use, but also to be associated with chronic inflammation. Noting that minocycline appears to home to sites of "smoldering inflammatory disease", Dr. Webster says he does not prescribe it in patients with stasis dermatitis or other chronic inflammatory cutaneous diseases.

While an article published in the Journal of the American Medical Association in 2004 raised concerns about an association between long-term antibiotic use and breast cancer, Dr. Webster says the study was poorly conducted and served primarily to raise multiple questions while answering none.

"The risk was similar regardless of antibiotic class, which seems implausible considering their varying molecular structures and mechanisms of action. In addition, the analysis did not control for possible confounding by coexisting chronic infection or inflammation, and the results are inconsistent with the extensive premarketing studies of these agents that ruled out concerns about carcinogenicity," he explains.

Patients continue to ask about this risk, and Dr. Webster notes his response is that the interpretation of the results remains unclear.

"My belief is that it was a chance statistical correlation with no etiologic foundation. However, further studies are ongoing and only time will tell," he says.

Guarding against resistance

The emergence of community-acquired methicillin-resistant Staphylococcus aureus (CA-MRSA) infections provides evidence that antibiotic resistance due to widespread use is a valid and concerning issue.